Preparing for the American Board of Internal Medicine Maintenance of Certification
The following questions can assist candidates for the Maintenance of Certification Exam in Cardiovascular Disease prepare for this test. We hope you find this helpful and welcome your feedback.
An 87-year-old woman with isolated systolic hypertension and osteoarthritis presents to the emergency department with a 2-hour history of palpitations and shortness of breath. She denies chest discomfort, dizziness, or syncope. There is no prior history of cardiac disease or diabetes. Home medications include chlorthalidone 25 mg daily, lisinopril 20 mg daily, and ibuprofen as needed. Physical examination reveals an elderly woman who is mildly short of breath but fully oriented and conversant. The heart rate is 140 to 150 beats per minute (bpm) and irregular. The blood pressure is 190/80 mm Hg. There is no jugular venous distension. Bibasilar inspiratory crackles are present. There is a grade II systolic ejection murmur but no S3 or S4 gallop. The abdomen is soft without organomegaly, and there is no peripheral edema. An electrocardiogram demonstrates atrial fibrillation with rapid ventricular response and left ventricular hypertrophy with repolarization abnormality. A chest roentgenogram reveals borderline cardiomegaly and mild pulmonary congestion. The initial troponin I level is 0.6 ng/mL (normal < 0.3 ng/mL).
1. Appropriate initial management of this patient might include all of the following EXCEPT:
a) Intravenous furosemide.
b) An intravenous beta-adrenergic receptor blocker.
c) Intravenous diltiazem.
d) Intravenous heparin.
e) Direct current cardioversion.
2. Additional laboratory studies should include all of the following EXCEPT:
a) Complete blood count (CBC).
b) Serum electrolytes and chemistry profile (CMP).
c) Fasting lipid profile.
d) Serial troponin I levels.
e) Thyroid function studies.
The patient’s condition improves but she remains in atrial fibrillation with a resting heart rate of about 80 bpm. She denies chest discomfort or shortness of breath and she is able to ambulate in the hall without difficulty. The peak troponin I level is 0.8 ng/mL.
3. Which of the following tests do you recommend next?
a) Transthoracic echocardiogram.
b) Transesophageal echocardiogram.
c) Dobutamine stress echocardiogram.
d) Multislice computed tomographic (CT) angiography.
e) Cardiac catheterization with coronary angiography.
4. How should this patient be managed?
a) Rate control and initiate warfarin to maintain an international normalized ratio (INR) of 1.5 to 2.5.
b) Rate control and initiate warfarin to maintain an INR of 2.0 to 3.0.
c) Rate control and anticoagulation with plans to perform cardioversion in about 4 weeks (if she remains in atrial fibrillation).
d) Transesophageal echo-guided cardioversion followed by 4 weeks of anticoagulation.
e) Aspirin alone.
f) Aspirin in combination with clopidogrel.
g) No antithrombotic therapy due to an increased risk of bleeding.
One month after discharge from the hospital the patient returns to your office for follow-up. She reports occasional palpitations, especially when lying in bed, but denies chest discomfort, shortness of breath, or edema, and she has resumed her normal activities without difficulty. On examination her pulse is irregular with an apical rate in the 90s. Her blood pressure is 150/70 mm Hg. The remainder of her examination is unchanged from previously. Her INR is 2.3.
5. What do you recommend?
a) Elective direct current cardioversion.
b) A trial of amiodarone.
c) Atrioventricular nodal ablation with pacemaker implantation.
d) Catheter-based pulmonary vein isolation.
e) Cox-Maze IV surgical maze procedure.
f) None of the above.
Two months later the patient returns to your office complaining of fatigue, shortness of breath with exertion, and reduced activity tolerance. She denies chest discomfort, orthopnea, or edema. Her resting heart rate is 100 to 110 bpm and irregular. Her blood pressure is 140/70 mm Hg. Her lungs are clear and there is no peripheral edema. Her INR is 2.7.
6. Which of the following is MOST appropriate at this time?
a) Repeat CBC, electrolytes, serum chemistries, and urinalysis.
b) Repeat echocardiogram.
c) Initiate amiodarone.
d) Schedule cardioversion.
e) Hospitalize for further evaluation and therapy.
Six months later the patient returns to your office for routine follow-up. About 6 weeks ago, her primary care physician placed her on amiodarone 200 mg/day but an INR has not been checked subsequently. The patient reports that she is doing reasonably well and denies shortness of breath, easy bruising, or dark stools. Her heart rate is in the 60s but remains irregular. Her blood pressure is 140/70 mm Hg and she is not orthostatic. A hemogram and INR performed in your office reveal a hemoglobin of 11.3 g/dL and INR of 9.2.
7. How do you proceed?
a) Hold amiodarone and warfarin, instruct patient to contact you immediately if she notices any bruising, bleeding, or dark stools.
b) Hold amiodarone and warfarin, administer vitamin K 10 mg subcutaneously.
c) Hold amiodarone and warfarin, administer vitamin K 5 mg orally.
d) Arrange hospitalization for observation, withhold therapy pending further evaluation.
e) Arrange hospitalization for transfusion of fresh frozen plasma.
Four months later the patient is hospitalized with acute cholecystitis. An ultrasound of the gall bladder reveals multiple gallstones, and a surgeon recommends elective cholecystectomy in 4 weeks.
8. How do you manage her anticoagulation during the perioperative period?
a) Discontinue warfarin 3 to 5 days prior to surgery, resume usual dose of warfarin as soon as possible after surgery.
b) Discontinue warfarin 3 to 5 days prior to surgery, administer low-dose enoxaparin subcutaneously beginning 2 days prior to surgery, resume low-dose enoxaparin and usual dose of warfarin as soon as possible after surgery.
c) Discontinue warfarin 3 to 5 days prior to surgery, administer full-dose enoxaparin subcutaneously until the day prior to surgery, resume full-dose enoxaparin the day following surgery and continue until the INR is again in the therapeutic range.
d) Discontinue warfarin 3 to 5 days prior to surgery, start intravenous heparin when the INR drops below 2, stop heparin 4 to 6 hours prior to surgery, resume heparin after surgery and continue until the INR is again in the therapeutic range.
e) Discontinue warfarin 2 days prior to surgery, administer fresh frozen plasma 2 hours prior to surgery if the INR is ≥ 1.5, initiate intravenous heparin as soon as possible after surgery and continue until the INR is again in the therapeutic range.
One year later the patient is hospitalized with fatigue, light-headedness on standing, and a 2 week history of “black stools.” On examination she appears pale. Her heart rate is in the 90s supine but increases to the 120s with standing. Her blood pressure is 140/70 mm Hg in the supine position and 110/60 mm Hg in the standing position. Rectal examination reveals black stool and a test for occult blood is markedly positive. The remainder of her examination is unchanged from previously. Pertinent laboratory findings include a hemoglobin level of 6.9 g/dL, INR 2.2, and negative serial troponin I levels. Following transfusion of 3 units of packed red blood cells, her hemoglobin stabilizes and there is no further melena. Esophagogastroduodenoscopy reveals erosive gastritis and a small gastric ulcer; biopsies are negative for malignancy and .
9. You are consulted regarding subsequent antithrombotic therapy. In addition to advising avoidance of non­steroidal anti-inflammatory drugs (NSAIDs) for pain management, you recommend:
a) Cessation of antithrombotic therapy, as the risk of bleeding outweighs the benefit.
b) Aspirin 81 to 325 mg/day.
c) Aspirin 81 mg/day in combination with clopidogrel 75 mg/day.
d) Cautiously resume warfarin with a target INR of 1.5 to 2.0.
e) Cautiously resume warfarin with a target INR of 2.0 to 3.0.
Following hospitalization for gastrointestinal bleeding, the patient refuses to take any antithrombotic therapy on the advice of her children. Five months later she is hospitalized with right hemiparesis and slurred speech. Magnetic resonance imaging confirms a left-middle cerebral artery stroke.
10. All of the following statements concerning stroke in this situation are true EXCEPT:
a) The proportion of strokes attributable to atrial fibrillation increases progressively with age.
b) The risk of stroke in older patients with atrial fibrillation is higher in women than men.
c) Warfarin is approximately 3 times more effective than aspirin in reducing the risk of stroke in patients with atrial fibrillation.
d) The prognosis for stroke in patients with atrial fibrillation is more favorable than in patients with ischemic stroke due to carotid arterial disease.
e) The strongest risk factor for stroke in patients with atrial fibrillation is a prior arterial thromboembolic event.
f) Major risk factors for stroke in patients with atrial fibrillation include advanced age, diabetes, hypertension, and heart failure.